Wildfire, Potter
- When
- March 2, 4:30 PM CST to 5:00 PM CST
- Where
- Potter forecast zone
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The Northeast Potter County Wildfire began about nine miles northeast of Amarillo at approximately 1630 CST and was controlled around 1700 CST. The Texas Forest Service responded to the fire which burned an estimated three acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Northeast Potter County Wildfire began about nine miles northeast of Amarillo at approximately 1630 CST and was controlled around 1700 CST. The Texas Forest Service responded to the fire which burned an estimated three acres. A spark from a running lawn mower started the wildfire and there was a report that one barn was destroyed in the fire but another was saved. There were no reports of injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 2, 3:48 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 348 PM CST MON MAR 2 2009 .DISCUSSION... MAIN CONCERN IN THE PACKAGE WILL BE THE RECORD HIGH TEMPERATURES EXPECTED OVER THE NEXT FEW DAYS. MODELS UNDERSHOT TEMPS TODAY AND SEEM TO BE PLACING TOO MUCH WEIGHT INTO THE HIGH CLOUD COVER THAN IS WARRANTED. THINKING THE THIN VEIL OF HIGH CLOUDS WILL DO LITTLE TO PREVENT TEMPS FROM CLIMBING INTO THE MID 80S ACROSS MOST OF THE PANHANDLES THROUGH THURSDAY. SURFACE TROUGH IN PLACE TODAY AND TUESDAY WILL PROVIDE THE CATALYST FOR A 10 TO 20 DEGREE TEMP GRADIENT ACROSS THE PANHANDLES. THE SOUTHEAST WINDS ACROSS THE EASTERN PANHANDLES WILL HELP KEEP HIGH TEMPS IN THE 70S...WHILE WESTERLY DOWNSLOPE WINDS WILL ALLOW HIGH TEMPS TO RISE INTO THE MID 80S ACROSS THE WESTERN HALF OF THE PANHANDLES. THE SURFACE TROUGH AXIS MOVES EAST WEDNESDAY WHICH WILL ALLOW THE WARM AIR TO FILL INTO THE REST OF THE PANHANDLES. AGAIN...THE ONLY POTENTIAL LIMITING FACTOR WILL BE THE THIN VEIL OF HIGH CLOUDS...BUT WITH THE MODELS PROJECTING THE UPPER RIDGE AXIS SITTING OVER THE PANHANDLES TUESDAY...THEN SHIFTING SLIGHTLY FURTHER EAST WEDNESDAY...THINKING MOST OF THE HIGH CLOUDS WILL LIKEWISE REMAIN NORTH AND EAST OF THE PANHANDLES. BASED ON CLIMATE RECORDS FOR AMARILLO...DALHART...AND BORGER...EXPECT SET A FEW HIGH TEMP RECORDS OR OTHERWISE FALL VERY CLOSE TO RECORD HIGH TEMPS THROUGH THURSDAY. UPPER RIDGE BEGINS TO BREAK DOWN FRIDAY AND PROVIDE SLIGHTLY COOLER TEMPS...BUT STILL EXPECT UPPER 70S TO LOW 80S IN MOST AREAS. BIGGEST CHALLENGE IN THE EXTENDED WILL BE HANDLING THE DIVERSE MODEL SOLUTIONS PROGGED FOR THE NEXT UPPER LOW. EURO AND UKMET PULL THE LOW A FEW HUNDRED MILES OFF THE COAST OF CALIFORNIA...WHILE THE GFS KEEP THE LOW OVER LAND...AND SUBSEQUENTLY PULLS A WEAKER WAVE EAST ACROSS THE CONUS MUCH FASTER THAN THE EURO AND UKMET. IN ADDITION...WITH THE EURO AND UKMET PROVIDING A MORE DYNAMIC SOLUTION...THERE IS SOME DISCREPANCIES AT THE SURFACE. THE LAST TWO RUNS OF THE EURO PROJECT SHORT WAVE TROUGH OUT AHEAD OF THE CLOSED LOW WHICH KICKS OUT A COLD FRONT THAT IMPACTS THE PANHANDLES ON SATURDAY. THE GFS ON THE OTHER HAND NEVER BRINGS A FRONT THROUGH THE PANHANDLES...BUT STILL PROVIDES FALLING THICKNESSES FOR SATURDAY. AFTER COLLABORATING WITH SURROUNDING OFFICES...DECIDED TO LOWER TEMPS ON SATURDAY BUT DID NOT BRING THE STRONG NORTH WINDS IN YET UNTIL MODEL CONSENSUS IMPROVES. HOWEVER...CURRENT THINKING IS THAT THE EURO WILL WIN OUT OVER TIME. AFTER THAT...COOL AIR SHOULD REMAIN IN PLACE SUNDAY...WITH TEMPS BEGINNING TO BOUNCE BACK MONDAY. OH...AND NO PRECIP IN THE FORECAST. BROST && .FIRE WEATHER... ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY THROUGH THURSDAY. A SURFACE TROUGH WILL KEEP SOUTH TO WEST WINDS IN PLACE PROVIDING WARM AND DRY AIR. THIS COMBINATION WILL LOWER AFTER RELATIVE HUMIDITY VALUES INTO THE 5 TO 15 PERCENT RANGE...WHILE WIND SPEEDS WILL GENERALLY FALL INTO THE 10 TO 20 MPH RANGE. THUS...RED FLAG CONDITIONS WILL BE POSSIBLE STARTING TUESDAY THROUGH THURSDAY...BUT CONFIDENCE IS LOW THAT WIND SPEEDS WILL JUSTIFY A WATCH OR RED FLAG WARNING YET. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 35 83 40 84 46 / 0 0 0 0 0 BEAVER OK 32 69 36 78 37 / 0 0 0 0 0 BOISE CITY OK 38 77 42 78 40 / 0 0 0 0 0 BORGER TX 34 81 42 83 49 / 0 0 0 0 0 BOYS RANCH TX 36 81 42 85 43 / 0 0 0 0 0 CANYON TX 37 84 42 84 45 / 0 0 0 0 0 CLARENDON TX 37 79 43 85 46 / 0 0 0 0 0 DALHART TX 35 78 38 81 38 / 0 0 0 0 0 GUYMON OK 34 77 41 79 39 / 0 0 0 0 0 HEREFORD TX 39 85 43 84 46 / 0 0 0 0 0 LIPSCOMB TX 33 71 38 80 43 / 0 0 0 0 0 PAMPA TX 35 77 42 82 48 / 0 0 0 0 0 SHAMROCK TX 34 74 41 85 45 / 0 0 0 0 0 WELLINGTON TX 34 75 41 84 46 / 0 0 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 08/14
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST MON MAR 2 2009 OKZ001>003-TXZ001>020-031200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST MON MAR 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AS LOW RELATIVE HUMIDITY VALUES AND BRISK SOUTHERLY WINDS ARE EXPECTED. .DAYS TWO THROUGH SEVEN... ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN TUESDAY THROUGH THURSDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NUNEZ
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155395.